Alcohol and Sedative-Hypnotics | Opiates
Alcohol and sedative-hypnotic withdrawal can result in a frank
delirium that is life-threatening (Marco and Kelen 1990; Olmedo and Hoffman 2000). The acute signs of early alcohol, sedative-hypnotic,
and benzodiazepine withdrawal are similar and include autonomic
instability, tremulousness, diaphoresis, and gastrointestinal disturbances.
Autonomic signs include tachycardia, hypertension, and hyperthermia.
Treatment of this withdrawal state is best accomplished with a long-half-life
benzodiazepine. Use of long-half-life agents such as diazepam or
chlordiazepoxide prevents peaks and troughs in blood levels, thereby
leading to a smoother taper. During the first 24 hours, vital signs
should be taken at 2- to 4-hour intervals and additional benzodiazepine
given if vital signs are still elevated. After 24 hours, the total
dose should be added up and given as four divided doses, which are
then decreased 10%–20% per day. In patients
with significant liver disease, lorazepam or oxazepam should be
used in preference to other benzodiazepines because their metabolism
is not as dependent on hepatic function. It is important to consider
concomitant medications, since -blockers
prescribed for a general medical condition may mask the autonomic
signs of withdrawal.